Not all medications that are commonly used are ideal for older adults. In fact, there is a list of medications that may actually pose as hazardous for use in older adults. This list, called the Beer’s List, has several medications that can send older adults to the hospital or cause cognitive or functional impairment. This article reviews a few of those drugs while adding a few more we know to be of concern when used in older adults. If you would like any references that support our findings, please write us and we can forward those to you.
This drug is commonly used to either treat or prevent urinary tract infections. The problem with this drug is three-fold: 1) In many older adults it does not get into the bladder due to reduced kidney function, which is common in aging, so it may be ineffective, 2) use can cause peripheral neuropathy, or damage to the nerves, and 3) it can lead to hypersensitivity reactions of the lungs, called pulmonary fibrosis.
To determine if this drug is appropriate for an older adult, a consulting pharmacisst can estimate your kidney function. If it is below a threshold then your physician may need to be made aware that alternative approaches may be best. Although this medication can work for some individuals it’s use should be monitored closely.
This medication can be very useful in those with abnormal heart rhythms, especially atrial fibrillation, although newer therapies now are preferred as first-line choices. Due to reduced kidney function in older adults, this drug can accumulate and lead to toxicity which can be fatal. We don’t intend to scare you because your physician should be monitoring for potential toxicity and monitoring its use greatly reduces the risk of this adverse effect, but one should always be aware of the potential risks of its use. A factor that contributes to toxicity is low serum potassium, which your physician should also monitor while on this drug. Digoxin is one of the top three drugs that causes serious adverse effects that lead to hospitalization.
This is another medication that can be quite useful in controlling atrial fibrillation but can be toxic. It can cause hypothyroidism, lead to vision loss and perhaps pulmonary fibrosis. There have been several case reports of amiodarone-induced confusion. We advise you are aware of the potential adverse effects of this drug and work with your physician to ensure you have a monitoring plan. Amiodarone can also interact with warfarin (Coumadin) and enhance the effects of warfarin. Your physician should also have a monitoring plan to guard against any adverse effect from combination therapy.
Although quite safe in a large number of older adults, this drug can accumulate in those with reduced kidney function. The rate at which this leads to serious adverse effects is quite low, but when it does it can be very serious. As mentioned above, your kidney function can be estimated and, along with your total daily dose and age, we can give guidance as to whether you are at high risk for adverse effects from this drug. What can happen, although rare, is a condition can develop called lactic acidosis, which can be fatal.
This narcotic analgesic has no better effect than acetaminophen (Tylenol) at maximum dose yet comes with all the narcotic-related side-effects, such as sedation, impaired cognition, constipation which can worsen urinary incontinence, among others. If you are finding this drug relieves pain and you are functioning well, then perhaps this is not an issue. However, if you still experience pain or think the drug may be causing side-effects, you may want to learn more about how to effectively and safely manage your pain. NOTE: Propoxyphene was withdrawn from the U.S. market in 2010 by the FDA and is no longer available.
DIPHENHYDRAMINE (BENADRYL, TYLENOL PM)
This drug is widely used in older adults primarily because it’s available without a prescription. It comes in many over-the-counter (OTC) formulations so one must read labels carefully and not go by the marketing of the product that may imply the drug is safe. This drug can cause cognitive impairment and lead to falls. It is known to affect function and increase the length of hospital stays. Clearly, it is not a drug older adults should rely on. If you have problems sleeping we suggest you learn more about how to sleep better and not rely upon this medication since it’s effects are short lived yet it’s toxicity lingers. This drug is commonly used in OTC sleep aids.
NON-STEROIDAL ANTI-INFLAMMATORY DRUGS- Commonly used drugs for joint pain, headache and body aches that are even available without a prescription include Motrin (ibuprofen), Aleve (naproxen) and aspirin among others. These drugs are not necessarily safe just because you can buy them Over-The-Counter. In fact, indiscriminate use of NSAIDS is a leading cause of hospitalization and death from gastrointestinal bleeding and one of the top adverse drug events (ADE’s) that we focus on preventing. It is now understood that older adults are at higher risk for a GI bleed because of certain risk factors but also because of certain medications they take on top of the NSAID’s. Drugs like warfarin and ibuprofen in combination greatly increase the risk of a GI bleed in an older adult. Now that we understand how high this risk is it is recommended to approach pain management in older adults much differently. If pain is chronic and disabling, the use of low-dose opiates is now recommended by the American Geriatrics Society in order to reduce the risk of a serious ADE from an NSAID. There are other side-effects from this class of drugs that are beyond the scope of this article. If you have a specific question feel free to use the Ask A Pharmacist feature on this web site.
This medication, brand name Tagamet, is available over-the-counter and used for heartburn. It was originally available as a prescription for the treatment of stomach ulcers. It has the ability to cause cognitive impairment and, in certain circumstances it can cause delirium. Drugs that are more favorable but accomplish the same task are Pepcid and Zantac.
This medication is used to promote gastrointestinal motility. It is used in people with diabetes and other conditions in which the nervous system does not function well and the stomach does not empty it’s contents soon enough thereby leading to nausea. The problem with this drug is that it can cause movement disorders just like Parkinsonism, which is manifest by tremors and slowed movement. Long term use is associated with a possibly irreversible movement disorder called tardive dyskinesia. This condition is manifest by by uncontrollable movements of the face and limbs which can impair one’s ability to function. If this medication is absolutely needed it should be used at the lowest dose possible and the user should be screened for tardive dyskinesia at least annually.
DETROL & DITROPAN (BLADDER HEALTH DRUGS)
Urinary incontinence is a prevalent condition in many American’s but what many people don’t know is that non-drug methods can be very effective at managing the condition. That would be good to now since these medications are shown to cause older adults to function more slowly and impair cognition. One study showed that participants taking one of these drugs functioned as if they were 78 or 79 years old and not as if they were 75 years old as in the control group. The management of incontinence should include comprehensive evaluation first, then only medications when non-drug methods have not achieved the goal.
AMITRIPTYLINE & IMIPRAMINE (TCA’S)
These older antidepressants are still used for neuropathic pain but can cause significant anticholinergic side-effects, such as dry mouth, constipation , dizziness, sedation and memory impairment. Newer antidepressants are by far preferred as first line agents in the treatment of depression in older adults.
DIAZEPAM & FLUAZEPAM (BENZODIAZEPINE’S)
These drugs are so well documented to cause falls and fractures that Medicare refuses to pay for them under Part D! Now that’s strong evidence to re-think taking a drug such as diazepam, lorazepan or alprazolam, and others that are related. They are also responsible for causing confusion and delirium. If one of these drugs is needed it should be used at the lowest dose for the shortest period of time.